Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 128, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2002, 4:08 AM CDT for Meade County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 4:08 AM CDT (09:08 UTC)
- Expired
- Jun 4, 2002, 5:15 AM CDT
- In force
- 67 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Meade County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:15 AM CDT | Hail 0.75 | Plains, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2163 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 040908 SVRDDC KSC119-041015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 408 AM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MEADE COUNTY IN SOUTHWEST KANSAS * UNTIL 515 AM CDT * AT 408 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF PLAINS CITY...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED MISSLER AT 420 AM CDT MEADE AT 430 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, WIND UP TO 60 MILES AN HOUR, REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3746 10064 3701 10060 3702 10016 3745 10023 FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 4, 3:00 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 AM CDT TUE JUN 4 2002 DAYS 1-2... FORECAST CHALLENGES FOR THIS PACKAGE WILL BE PRECIPITATION CHANCES AND TEMPERATURES. UPPER AIR ANALYSIS THIS EVENING SHOWED A COUPLED JET PATTERN OVER THE CENTRAL PLAINS WITH AREA FROM NORTHEAST COLORADO INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA IN THE ZONE OF MAXIMUM LIFT. MID LEVEL BAROCLINIC ZONE WAS ALSO EVIDENT IN THE 700 MB ANALYSIS FROM NORTHEAST NEBRASKA INTO EASTERN COLORADO. DECENT LOW AND MID LEVEL MOISTURE WAS ALSO IN PLACE. SMALL WONDER THAT THIS AREA HAS SEEN WIDESPREAD THUNDERSTORMS THROUGH A GOOD CHUNK OF THE EVENING. THE LONG WAVE TROUGH THAT HAS BEEN ALONG THE WEST COAST FOR THE PAST FEW DAYS IS NOW HEADING EAST PER WATER VAPOR IMAGERY. ALSO, A FAST MOVING SHORTWAVE TROUGH WAS RIDING UP THE EAST SIDE OF THE LW TROUGH AND APPEARS TO BE HELPING KICK THE MCS OVER COLORADO AND NEBRASKA OUT TO THE NORTHEAST. A STRONGER SHORTWAVE WAS ALSO EVIDENT IN THE IMAGERY OVER SOUTHEAST ARIZONA. STARTING TO SEE SOME ENHANCEMENT ON THE IR SAT LOOP OVER NEW MEXICO WITH THIS FEATURE. AT THE SURFACE, THE FRONTAL BOUNDARY THAT HAD MOVED INTO SOUTHWEST KANSAS EARLIER HAD BECOME STATIONARY FROM JUST NORTH OF KEHA AND KLBL TO SOUTH OF KDDC AND KGBD. 06Z LAMP DATA AND SURFACE OBS SHOWED 2-4 MB PRESSURE RISES EARLIER OVER EASTERN COLORADO AND WESTERN KANSAS BUT THIS APPEARS TO BE SLACKENING OFF. THE FRONT SHOULD MAKE SOME MORE SOUTHWARD PROGRESSION BUT SHOULD GET HUNG UP IN THE PANHANDLES TODAY AS THE NEXT SHORTWAVE TROUGH MOVES OUT. CURRENT FORECAST FOR PRECIPITATION CHANCES LOOKS PRETTY GOOD AND HAVE ONLY MADE A FEW SMALL ADJUSTMENTS. THINK WE WILL SEE A BREAK IN PRECIPITATION EARLY TODAY AS THE LEADING SHORTWAVE MOVES PAST AND THEN CHANCES WILL BE INCREASING AGAIN THIS AFTERNOON AS THE NEXT ONE APPROACHES. WILL CONTINUE CURRENT FORECAST OF HIGH CHANCE POPS ACROSS THE AREA TODAY AND GO WITH LIKELY POPS TONIGHT OVER ALL BUT THE NORTHEAST WHERE THE EFFECTS OF THE FRONTAL LIFT AND UPPER DYNAMICS WILL BE THE LOWEST. TEMPERATURES TODAY WILL DEPEND ON WHERE AND HOW MUCH CLOUD COVER THERE WILL BE. BASED ON EXTRAPOLATING YESTERDAYS MAX TEMPS SOUTH BEHIND THE FRONT AND MODEL SOUNDINGS, IT APPEARS THAT THE GOING FORECAST FOR HIGHS TODAY AROUND 70 IN MOST AREAS WITH AROUND 80 IN THE KP28 AREA STILL LOOKS GOOD. TONIGHTS LOWS SHOULD FALL INTO THE LOWER 50S MOST AREAS WITH THE SOUTHEAST BEING THE WARMEST. ON WEDNESDAY THE UPPER TROUGH MOVES EAST OVER THE CENTRAL PLAINS WITH THE SURFACE FRONT SLIDING FARTHER SOUTH. THE ATMOSPHERE OVER WESTERN KANSAS WILL BE DRYING OUT AS SUBSIDENCE MOVES IN SO THINK PARTLY CLOUDY/MOSTLY SUNNY STILL LOOKS GOOD. THERE IS AN OUTSIDE CHANCE FOR SOME LINGERING SHOWERS IN THE SOUTHEAST PART OF THE CWA IN THE MORNING BUT LOOKS LIKE BEST MEAN RH AND UVVS WILL BE TO THE EAST AND SOUTH BY 12Z SO WILL LEAVE DRY FORECAST GOING IN THAT AREA. WITH MORE INSOLATION ON WEDNESDAY HAVE BUMPED UP MAX TEMPERATURES A CATEGORY OR SO ACROSS THE BOARD. DAYS 3-7... NO CHANGES PLANNED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 72 52 79 54 / 50 70 0 0 GCK 70 50 78 52 / 50 70 0 0 EHA 71 51 77 53 / 50 70 0 0 LBL 72 51 79 53 / 50 70 0 0 HYS 69 51 78 54 / 50 50 0 0 P28 80 58 78 57 / 40 80 0 0 .DDC...NONE. GERARD/FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:18 AM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward, Stevens | 57 min |
| Jun 4, 4:53 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 62 min |
| Jun 4, 4:59 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 46 min |
| Jun 4, 5:06 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 59 min |
| Jun 4, 5:49 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 56 min |
| Jun 4, 6:04 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 41 min |
| Jun 4, 6:09 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 51 min |
| Jun 4, 8:16 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.